This article provides a discussion of the risk factors, pathogenesis, diagnosis, manifestation, and management of heparin-induced thrombocytopenia from the perspective of critical care nurses.

Heparin is one of the most commonly administered parenteral therapeutic agents in hospitals. Each year, approximately 12 million patients—or one third of all hospitalized patients—are exposed to heparin.11,22 A serious complication called heparin-induced thrombocytopenia (HIT), which is associated with significant morbidity and mortality, may develop in some patients who receive heparin. Among patients exposed to heparin, HIT develops in approximately 1% to 5% (up to 600000 patients). Moreover, many clinicians think that HIT is underrecognized and underdiagnosed.33,55 

Consequences of HIT include venous or arterial thrombosis and, rarely, bleeding.11,66 In patients with acute thrombosis, HIT can be fatal. Treatment of...

You do not currently have access to this content.